Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Bismarck, ND

June 2, 2017Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 3:21 PM CDT for Kidder County, North Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 3:21 PM CDT (20:21 UTC)
Expired
Jun 2, 2017, 4:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:25 PM CDTTSTM WND GST 605 Nw Dawson, NDDIME SIZE HAIL ALSO REPORTED WITH THIS STORM.
Jun 2, 3:50 PM CDTHAIL 12 W Tappen, NDMEASURED ALONG INTERSTATE 94. REPORT VIA NWS EMPLOYEE FROM WFO SAN DIEGO CA.
Jun 2, 3:50 PM CDTHAIL 12 W Tappen, NDMEASURED ALONG INTERSTATE 94.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KBIS 022021
SVRBIS
NDC043-022100-
/O.NEW.KBIS.SV.W.0001.170602T2021Z-170602T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
321 PM CDT FRI JUN 2 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Kidder County in south central North Dakota...

* Until 400 PM CDT

* At 320 PM CDT, a severe thunderstorm was located near Dawson, or 5
  miles northeast of Steele, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Pettibone around 400 PM CDT. 

Other locations impacted by this severe thunderstorm include Lake
Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4693 9996 4731 9957 4689 9945 4681 9987
TIME...MOT...LOC 2020Z 223DEG 26KT 4691 9982 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
2 follow-up statements
901 
WWUS53 KBIS 022037
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
337 PM CDT FRI JUN 2 2017

NDC043-022100-
/O.CON.KBIS.SV.W.0001.000000T0000Z-170602T2100Z/
Kidder ND-
337 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN KIDDER COUNTY...

At 336 PM CDT, a severe thunderstorm was located 7 miles south of
Robinson, or 15 miles northeast of Steele, moving northeast at 30
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pettibone, Lake Williams and Horsehead Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4700 9988 4729 9959 4703 9949 4689 9961
      4687 9981
TIME...MOT...LOC 2036Z 203DEG 28KT 4704 9974 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
681 
WWUS53 KBIS 022103
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
403 PM CDT FRI JUN 2 2017

NDC043-022112-
/O.EXP.KBIS.SV.W.0001.000000T0000Z-170602T2100Z/
Kidder ND-
403 PM CDT FRI JUN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIDDER COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm. 
Another severe thunderstorm warning was issued for far northeast 
Kidder county and southeast Wells county.

LAT...LON 4700 9988 4729 9959 4703 9949 4689 9961
      4687 9981
TIME...MOT...LOC 2102Z 223DEG 26KT 4717 9956 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 2, 2:59 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
259 PM CDT Fri Jun 2 2017

.SHORT TERM...(This evening through Saturday)

Issued at 259 PM CDT Fri Jun 2 2017

Forecast highlights in the short term period will be thunderstorm
chances (some strong to severe) this afternoon and evening over
south central and eastern parts of North Dakota.

Currently, upper ridge axis moving into the Upper Mississippi
Valley ahead of a mid level S/WV over the Western Dakotas.
Surface trough/frontal boundary moving east into central North
Dakota at the moment. Ahead of the trough, thermal ridge
extending north with 29-31C 925MB temperatures poking northward
from far south central ND north-northeast into the Turtle Mountain
region. Temperatures climbing into the 90s along this warm air
surge, with Bismarck already breaking a record (92 set in 1948)
with a reading of 95F thus far today (as of this writing). Also
accompanying the warm air is a very moist airmass with sfc
dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges
from 3-5K J/KG over much of central and into eastern parts of the
state. CU towers starting to form east of the office as we reach
our convective temperatures. As noted in previous discussions,
lack of shear will result in mainly pulse thunderstorms with
marginally severe hail and/or wind possible from far south central
ND east to the James River Valley and north to the Turtle
Mountain area this afternoon through mid evening. SPC earlier
upgrading this area into a slight risk for severe weather and
continues to be very reasonable.

We still expect storms to initiate over south central ND as per
latest CAMs, with storms developing/moving north/northeast along
the front as it continues eastward. Timing favorable for
development also continue to be around the 20-21Z timeframe. By
06Z tonight all precipitation should be over as a dry westerly
flow spreads stable air from west to east across the region.

Breezy day for Saturday as a potent mid level low moves east
across south central Canada. Not much cooling behind today's
front, with highs still forecast in the 80s for tomorrow.

.LONG TERM...(Saturday night through Friday)

Issued at 259 PM CDT Fri Jun 2 2017

Ridging slowly redevelops into the Northern Plains into Monday,
followed by another mid level S/WV trough/closed low Monday night
into Tuesday. This pattern will favor dry conditions through
Monday daytime, then increasing chances for precipitation Monday
night into Tuesday. Models have come in a tad wetter for Monday
night so this is promising given our dry conditions of late.
Northwest flow aloft then develops followed by ridging for the
remainder of the extended period. Temperatures will remain
warm/about 10-15 degrees above normal for the weekend, followed by
a slight cooling trend early next week. Warmer weather would then
be favored mid-late week when ridging is again advertised.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Issued at 108 PM CDT Fri Jun 2 2017

A cold front will move across central North Dakota this afternoon
and early evening. Isolated to scattered thunderstorms are
possible ahead of the front, including Bismarck, Minot and
Jamestown. The most favored areas will be east of Bismarck and
Minot, and the chances for Jamestown will likely be in the
evening. Therefore will just add a VCTS for these locations. Will
update as needed. Gusty west to northwest winds of 15 to 30 mph
are expected behind the cold front, especially at KDIK and KISN
this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jun 2, 1:07 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
107 PM CDT Fri Jun 2 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-031815-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
107 PM CDT Fri Jun 2 2017 /1207 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon into this
evening across central North Dakota. A few storms could be strong
to severe with gusty winds and large hail. The most favorable
area for severe weather will be across far south central North
Dakota this afternoon, and from the James River Valley north to
the Turtle Mountain region this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over parts of central North
Dakota this afternoon and evening. Weather reports can be called
into the NWS Bismarck at 1-800-247-0212. You can also submit
reports or pictures on our Facebook or Twitter pages, and also
via our on-line reporting form at www.weather.gov/bis.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-031815-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
107 PM CDT Fri Jun 2 2017 /1207 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NWS BIS

In the hours before

Special weather statement, Jun 2, 3:08 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
308 PM CDT FRI JUN 2 2017

NDZ036-022030-
Kidder ND-
308 PM CDT FRI JUN 2 2017

...A STRONG THUNDERSTORM WILL SOUTHERN KIDDER COUNTY UNTIL 330 PM
CDT...

At 307 PM CDT, a strong thunderstorm was located over Steele, moving
northeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Steele, Tappen, Dawson and Lake Isabel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4677 9993 4683 9999 4705 9980 4684 9960
TIME...MOT...LOC 2007Z 224DEG 20KT 4685 9990

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:08 PM CDTSpecial Weather StatementBISKidder22 min
Jun 2, 3:32 PM CDTSpecial Weather StatementBISRolette28 min
Jun 2, 3:58 PM CDTSevere Thunderstorm WarningBISKidder, Wells41 min
Jun 2, 4:29 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman61 min
Jun 2, 5:27 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Jun 2, 6:11 PM CDTSpecial Weather StatementBISLogan34 min
Jun 2, 6:12 PM CDTSpecial Weather StatementBISSioux48 min
Jun 2, 6:17 PM CDTSpecial Weather StatementBISKidder43 min
Jun 2, 6:28 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jun 2, 6:53 PM CDTSpecial Weather StatementBISWells52 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.